The fluoroquinolones (FQs) are used to treat a wide range of infections because of their excellent gastrointestinal absorption, superior tissue penetration and broad-spectrum activity. Recently, FQ-associated tendinopathy and tendon rupture have been reported, especially in the elderly and patients with diabetes and renal failure. However, these adverse effects do not appear to be widely known among physicians. Because of the frequent use of FQs in clinical practice, physicians should be aware of their potential for severe disability from tendon rupture. Achilles tendinopathy or rupture is among the most serious side effects associated with FQ use, with reports markedly increasing, especially with the use of ciprofloxacin. The histopathologic findings include degenerative lesions, fissures, interstitial edema without cellular infiltration, necrosis and neovascularization. There are possible molecular mechanisms accounting for FQ-associated tendinopathy. First, ciprofloxacin mediates inhibition of cell proliferation and G2/M cell cycle arrest in tendon cells by down-regulation of cyclin B and cyclin-dependent kinase 1. Second, ciprofloxacin inhibits the spead and migration of tenocytes by down-regulation of focal adhesion kinase phosphorylation. Third, ciprofloxacin enhances the enzymatic activity of matrix metalloproteinase-2 with degradation of type I collagen. Management of FQ-associated tendinopathy includes immediate discontinuation of FQs, rest, non-steroidal anti-inflammatory drugs, physical modalities and eccentric strengthening exercise. Tendon rupture may require surgical intervention.